Texas, 2018Damaging Winds in Texas, May 2 to 3, 2018
May 2 to 3, 2018 · NWS LUB · 2 events in 2 counties and zones
A large upper level storm system over the desert southwest of the United States fostered the development of dryline convection over the far eastern Rolling Plains on the afternoon of the second. One of these storms became severe in Stonewall County before exiting into northwest Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level storm system over the desert southwest of the United States fostered the development of dryline convection over the far eastern Rolling Plains on the afternoon of the second. One of these storms became severe in Stonewall County before exiting into northwest Texas. Late on the second into the early morning hours of the third, a strong low level jet developed allowing thunderstorms to expand into the eastern South Plains. One of these storms produced a severe wind gust at Slaton (Lubbock County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 2, 12:49 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, May 2, 12:49 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
149 PM CDT Wed May 2 2018
.DISCUSSION...
Tornado watch 62 is in effect until 10pm CDT for
Hall/Childress/Cottle/King. Winds have remained backed across our
northeastern counties though some veering has been noted just
prior to writing. Convection continues to increase in coverage and
intensity across the Texas Panhandle. There exist some modest
potential for this activity to build southward along the dryline.
Cu field continues to increase in the Rolling Plains and adjacent
portions of the TX Panhandle but cap strength remains uncertain.
Nevertheless, if deep convection becomes established, all
varieties of convective severe weather are possible.
Synopsis...
An upper level low is place near the Grand Canyon with weakly
diffluent flow aloft across our part of the state. This low will
open and eject into northeastern Colorado by daybreak Thursday.
The resulting energy will phase with a weak trough across southern
Canada into Friday though dragging a trough axis to its southwest
which will extend to Baja California. This trough axis will
remain in the vicinity through late Friday before ridging starts
to build into the region. Today's synoptic scale solutions
continue to show a shortwave trough in the mean flow mainly
influencing the northern tier of states early next week with
rather weak height gradients further south.
Detail...
In terms of sensible weather, the dryline has rapidly mixed eastward
with backed winds limited to our far northeastern counties.
Convection has fired across the TX Panhandle. There is continued
small risk that some development could occur late this afternoon
around Childress county, but the bulk of the data suggest that
southwestern OK has a much higher likelihood. As the dryline
retreats tonight, we are still seeing some pretty good signals
that storms may affect a portion of our CWFA. FCST soundings
indicate quite elevated storm bases (10-15 kft) with inverted V
soundings to right above the surface. Given this, damaging wind
potential looks to be the greatest threat with a low to mild hail
risk. Low level moisture return with the retreating dryline will
be pretty shallow and this will help shove the dryline well east
of our area for Thursday afternoon leaving us with the primary
concern of fire weather potential. We'll see a cold front Thursday
evening into early Friday morning with northerly/northeasterly
winds persisting into Saturday. A surface high then settles into
northern TX with fairly light winds for the weekend. Slow moist
advection is then anticipated for Monday and Tuesday. We may see
some storms fire next the TX/NM state line Tuesday afternoon.
&&
.FIRE WEATHER...
Fire weather concerns will remain elevated through Thursday
afternoon. Thus far this afternoon, we are seeing values peak
near RFTI 5 across central portions of our CWFA as the atmosphere
continues to dry and warm. For tomorrow, we're looking at more mid
and upper level cloudiness. While wind speeds will be close to 20
mph and RH values around 10%...a slow green-up is in process.
Given trends the past several red flag days (e.g. lack of notable
fire events) tomorrow does not stand out as being particularly
notable. Thus, at this point, will elect to not issue a fire
weather watch as an RFD may be the best category of product given
the available data at this time.
&&
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for TXZ021>024-
027>030-033>036-039>042.
&&
26/99
Hazardous weather outlook, May 2, 10:24 AM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1124 AM CDT Wed May 2 2018
TXZ021>044-031630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1124 AM CDT Wed May 2 2018
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Thunderstorms are expected to develop across the far southeast
Texas Panhandle this afternoon. Very strong instability and wind
shear will favor supercells capable of producing very large hail
over 2 inches in diameter and wind gusts over 60 mph. The threat
for tornadoes will increase considerably as these storms mature in
far western Oklahoma. West of the dryline, dry and breezy
conditions on the Caprock will create critical wildfire growth. A
Red Flag Warning is in effect for all areas on the Caprock this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Critical wildfire weather is possible again on Thursday.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested today.
In the hours before
Special weather statement, May 2, 3:36 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Lubbock TX
436 PM CDT WED MAY 2 2018
TXZ038-044-022200-
King TX-Stonewall TX-
436 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KING AND
NORTHEASTERN STONEWALL COUNTIES UNTIL 500 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Swenson, or 11 miles north of Aspermont, moving
northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern King
and northeastern Stonewall Counties.
A tornado watch remains in effect until 1000 PM CDT for northwestern
Texas.
LAT...LON 3329 10018 3341 10031 3370 10000 3337 9999
TIME...MOT...LOC 2136Z 225DEG 40KT 3331 10027
01
Special weather statement, May 2, 4:01 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Lubbock TX
501 PM CDT WED MAY 2 2018
TXZ044-022245-
Stonewall TX-
501 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STONEWALL COUNTY
UNTIL 545 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Old Glory and Us-380 Near The Haskell-Stonewall County Line.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern Texas.
LAT...LON 3296 10023 3328 9999 3296 9999
TIME...MOT...LOC 2200Z 216DEG 38KT 3295 10012
01
Thunderstorm Wind, Stonewall
- When
- May 2, 4:05 PM CST
- Where
- Stonewall County, 3 mi NE of Aspermont
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.181, -100.193
A Texas Tech University West Texas mesonet site near Aspermont measured a wind gust to 60 mph.
Thunderstorm Wind, Lubbock
- When
- May 3, 12:50 AM CST
- Where
- Lubbock County, 2 mi NE of Slaton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.450, -101.626
A Texas Tech University West Texas mesonet site near Slaton measured a wind gust to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 2 to 3, 2018$211,000 · EF2 · 59 events
- Tornadoes and Hail in Missouri, May 2 to 3, 2018$164,000 · EF1 · 12 events
- Flooding and Hail in Illinois, May 2 to 3, 2018$153,000 · 3 in hail · 26 events
- Hail and Damaging Winds in Wisconsin, May 2, 2018$79,000 · 2.9 in hail · 27 events
- Flash Flood and Damaging Winds in Oklahoma, May 2 to 3, 2018$32,000 · 70 kt wind · 11 events
- Tornadoes and Flooding in Kansas, May 2, 2018$15,000 · EF0 · 26 events
- Tornado in Texas, May 2, 2018$50,000 · EF0 · 1 event
- Hail and Damaging Winds in Michigan, May 2, 2018$45,000 · 1.75 in hail · 3 events
- Tornado and Hail in Kansas, May 2, 2018EF1 · 8 events
- Flood and Hail in Kansas, May 2, 20181.5 in hail · 30 events
- Tornado and Flash Flood in Texas, May 2 to 3, 2018$17,000 · 2 in hail · 12 events
- Damaging Wind in Texas, May 2, 2018$28,000 · 64 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743158, 743159.